Wisconsin, 2020

Flood in Wisconsin, May 28, 2020

May 28, 2020 · NWS GRB · 1 event in 1 county or zone

A cold front brought several rounds of moderate to heavy rain across central and east-central Wisconsin during the 27th and 28th. 2 to 4 inches fell across the region during these two days, which caused street flooding and road closures across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front brought several rounds of moderate to heavy rain across central and east-central Wisconsin during the 27th and 28th. 2 to 4 inches fell across the region during these two days, which caused street flooding and road closures across the area. Most of the flood reports were concentrated in the Green Bay metro area, especially along the Fox and East rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 5:34 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 28, 5:34 AM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
634 AM CDT Thu May 28 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 258 AM CDT Thu May 28 2020

Main forecast concerns through the short-term portion of the
forecast will be one more muggy day across northeast Wisconsin along
with widespread showers and thunderstorms. Some of the showers and
storm will produce heavy rainfall.

Today: A cold front is expected to shift from central/north-central
WI this morning to the Lake Michigan shoreline around 18Z-21Z/28 as
an area of low pressure lifts northeastward along the front. The
slow movement of the front, along with a continued very moist
airmass ahead of the front, will lead to heavy rain potential across
the area. Some training is expected along and ahead of the front as
the individual showers/storms lift from southwest to northeast,
while the overall line of precipitation shifts slowly to the east.
One thing that may pull back on the overall totals will be a
secondary cold front that catches up with the slower moving front
and helps to push it east a bit quicker. Still, it wouldn't be out
of the question to see several places pick up an inch or more of
rain by the time the front shifts east of the area late this
afternoon into early this evening. Instability values are expected
to be limited to around 500-1000 J/kg at best, which will be plenty
for continuing the thunder mention. The better shear is expected to
lag behind the front, so severe weather is not anticipated. The
shear vectors are aligned parallel to the front, which again points
toward heavy rainfall potential. Precipitable water values are
running around 100-200 percent of normal for this time of year,
generally in the 1 to 2 inch range. The combination of these
features has led to WPC highlighting a good portion of northeast
Wisconsin in a slight risk of excessive rainfall.

Tonight: The cold front is expected to continue shifting eastward
this evening, although some rain showers will likely linger along
the Lake Michigan shoreline early in the evening. Behind the front,
drier air will push into the area from the west, allowing the
precipitation to come to an end. Aloft, an upper-level trough axis
will slide across the area late tonight which will likely increase
cloud cover once again, mainly over central WI. No precipitation is
expected out of the feature during the overnight hours. Low
temperatures will be cooler, with most locations dropping into the
upper 40s to low 50s.

Friday: As the aforementioned trough axis/shortwave passes through
the area during the day, expect some late morning/afternoon
instability showers/sprinkles to develop across northern portions of
the area. Otherwise, temperatures are expected to be be cooler and
humidity levels more comfortable across the area under partly cloudy
skies. Highs are expected to be in the 60s to around 70 for most
locations.

.LONG TERM...Friday Night Through Wednesday
Issued at 258 AM CDT Thu May 28 2020

500mb ridge across the Rockies this weekend will bring a northwest
flow pattern to the western Great Lakes region into early next week.
This will result in temperatures running slightly below normal this
weekend with low humidity. The pattern will flatten out later next
week, resulting in temperatures warming to or above normal levels by
the middle of next week.

High pressure will remain in control Friday night. Did lower minimum
temperatures a few degrees based on the latest numerical guidance.
After the recent warm spell, it will feel cool with lows in the
middle 40s to around 50. On Saturday, dry conditions are anticipated
at this time with highs in the upper 60s to lower 70s, cooler
lakeside. Some of the models do depict light precipitation amounts
along a surface boundary dropping across the area. Per coordination
with NWS Green Bay, will leave this period dry for now. Dry
condiitons are expected Saturday night through Sunday night. Did
lower minimum temperatures a degree or two Saturday night.

The next chance of showers and thunderstorms will arrive Monday or
Monday night and continue into Tuesday as a warm front lifts
northward and a cold front swings across the area. Low confidence in
the rain chances next Wednesday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 633 AM CDT Thu May 28 2020

A cold front will move across the area from west to east
throughout the day. MVFR/VFR conditions can be expected at each of
the TAF sites, with occasional IFR conditions as heavier rain
passes through each of the TAF sites. The worst condition are
expected across the western TAF sites through about 18Z and over
the eastern TAF sites through about 22Z. Clearing skies and
improving conditions can be expected overnight. Scattered
afternoon clouds along with some sprinkles will arrive Friday
afternoon.
&&

.MARINE...
Issued at 258 AM CDT Thu May 28 2020

Areas of dense fog will continue into this afternoon. Extended the
marine dense fog advisory until 4 pm this afternoon. Showers and
thunderstorms will become more widespread this morning and continue
this afternoon. The locally heavy rain may cause the fog to rise
above one mile. The showers and storms will end tonight as the
system moves away from the area. Weak high pressure will move into
the region Friday and continue over the weekend, bringing mainly dry
conditions.
&&

.HYDROLOGY...
Issued at 258 AM CDT Thu May 28 2020

A slow moving cold front, passing through the area today, will
lead to widespread rainfall totals of 1-2 inches. Hi-RES models
continue to show an area of heavier rainfall totals/rates across
portions of central Wisconsin this morning, with localized 3 inch
totals possible. This heavy rainfall may lead to localized
flooding across portions of central Wisconsin early today, before
the cold front begins to shift eastward. Additional, localized
flooding may occur across the rest of northeast Wisconsin as the
front traverses the area later this morning into this afternoon.
Higher flows on area rivers can be expected today into tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Cooley
MARINE.........Kallas
HYDROLOGY......Cooley
Hazardous weather outlook, May 28, 2:06 AM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
306 AM CDT Thu May 28 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
306 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms will bring locally heavy rain to the area
today. Severe thunderstorms are not expected. Portions of central,
east-central and northeast Wisconsin could receive one to two
inches of rain and experience flooding of urban areas, small
streams and basements. Locally greater rainfall totals approaching
3 inches will be possible across portions of central Wisconsin
through mid morning.

Patchy dense fog is possible near Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler air will arrive late in the week. Temperatures may
get cold enough Saturday night to bring areas of frost to northern
Wisconsin.

There is a chance of thunderstorms at times from Monday through
Wednesday. It is too early to determine whether any of these
storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report heavy rainfall and any flooding
to the National Weather Service in Green Bay.

LMZ521-522-541>543-290815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
306 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

A few thunderstorms are also possible today and may become
hazardous to boaters.

Dense fog will move into Lake Michigan nearshore waters at times
today and pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could pose a hazard to boaters early next week.

Cooley/Kallas

In the hours before

Local storm report, May 28, 7:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
837 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       PLOVER                  44.45N 89.53W
05/28/2020  M2.11 INCH       PORTAGE            WI   CO-OP OBSERVER

            RAIN STARTED AT 2:30 AM. THIS IS THE 6 HOUR
            TOTAL, SO FAR.

&&
Local storm report, May 28, 7:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
853 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       STEVENS POINT           44.51N 89.56W
05/28/2020  M2.56 INCH       PORTAGE            WI   CO-OP OBSERVER

&&

TIMMU
Special weather statement, May 28, 9:33 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1033 AM CDT Thu May 28 2020

WIZ038-039-045-048-049-281700-
Calumet WI-Outagamie WI-Winnebago WI-Waushara WI-Brown WI-
1033 AM CDT Thu May 28 2020

...HEAVY RAIN MOVING ACROSS THE FOX VALLEY...

At 1025 AM CDT, Doppler radar was tracking a large area of heavy
rain, with embedded isolated thunderstorms, moving east across the
Fox Valley.

Very heavy rain, with rainfall rates of over an inch, is expected at
times through the noon hour. An inch or two of rain is expected,
with locally higher amounts. The heavy rain will cause ponding on
area roads, minor street flooding, and reduced visibilities. Use
extra caution if traveling.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Wautoma, Menasha, Kaukauna, Little
Chute, New London, Kimberly and Chilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

To report flooding, contact your nearest law enforcement agency.
They will relay your report to the National Weather Service office
in Green Bay.

&&

LAT...LON 4390 8889 4398 8889 4398 8960 4424 8960
      4424 8874 4459 8874 4459 8825 4468 8825
      4468 8798 4459 8798 4457 8804 4454 8794
      4464 8776 4433 8777 4433 8789 4424 8789
      4424 8804 4389 8804 4394 8840 4389 8840
TIME...MOT...LOC 1527Z 241DEG 18KT 4424 8866

Bersch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
May 28, 10:00 AM CST to 4:00 PM CST
Where
Brown County, 2.17 mi W of Ashwaubenon to 2.38 mi SE of Mills Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.472, -88.124

Multiple reports of street flooding and road closures with water up to the curbs in the Green Bay metro area during the late morning and afternoon hours. Many of the reports were along the Fox and East rivers. There was a report of a stranded vehicle and a rescue of an elderly female from the vehicle.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893087.